Iowa, 2004Flood in Iowa, May 23 to 25, 2004
May 23 to 25, 2004 · NWS OAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 12:50 PM CST, 21 hours 10 minutes earlier.
Area forecast discussion, May 22, 12:50 PM CST, 21 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 PM CDT SAT MAY 22 2004
.DISCUSSION...
PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE
WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT.
REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER
EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE
ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN
IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE
RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION
SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE
VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS
AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING
UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING
THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE
NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO
ADJUSTMENTS PLANNED.
OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE
WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH
NEXT FRONT AND UPPER WAVE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY
NORTHWARD.
&&
NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX.
FOBERT
Hazardous weather outlook, May 23, 4:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
559 AM CDT SUN MAY 23 2004
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231700-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
559 AM CDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWESTERN IOWA.
.DAY ONE...TODAY AND TONIGHT
RECENT HEAVY RAINS WILL RESULT IN LOWLAND FLOODING IN SEVERAL RIVER
BASINS TODAY...AS WATER DRAINS FROM FIELDS AND TRIBUTARY STREAMS...
AND ENTERS THE MAIN CHANNEL. THIS WILL AFFECT THE ELKHORN RIVER
DRAINAGE BELOW NORFOLK...AS WELL AS PARTS OF THE BIG BLUE BASIN
IN SOUTHEAST NEBRASKA...AND THE NISHNABOTNA BASIN IN SOUTHWEST IOWA.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN NORTHEAST NEBRASKA
LATE TONIGHT...BUT SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE ANOTHER CHANCE FOR SEVERE WEATHER ACROSS THE AREA
MONDAY AFTERNOON AND EVENING. THE GREATEST INSTABILITY IS EXPECTED
TO LIE FROM EAST CENTRAL INTO SOUTHEAST NEBRASKA...AND
PARTICULARLY IN SOUTHWEST IOWA. FAIRLY STRONG WIND SHEAR WILL
FAVOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WHICH WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY TORNADOES. THE STORMS MAY ALSO PRODUCE HEAVY RAIN
AND FLOODING...WITH THE BEST CHANCE OF FLOODING IN NORTHEAST
NEBRASKA.
MORE STABLE WEATHER IS EXPECTED IN THE AREA ON TUESDAY...BUT THERE
WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER NEXT WEEK.
FUTURE HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER
THREAT WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.
POLLACK
In the hours before
Local storm report, May 23, 7:16 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE OMAHA NE
816 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0819 PM TORNADO 7 E MISSOURI VALLEY 41.56N 95.76W
05/22/2004 HARRISON IA STORM CHASER
1048 PM TORNADO 1 W PLYMOUTH 40.30N 96.99W
05/22/2004 JEFFERSON NE EMERGENCY MNGR
&&
DEWALDLocal storm report, May 23, 7:19 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE OMAHA NE
819 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1024 PM HAIL 1 W PLYMOUTH 40.30N 96.99W
05/22/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
DEWALDLocal storm report, May 23, 7:20 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
820 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 4 N FAIRBURY 40.20N 97.18W
05/22/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
1048 PM HAIL 3 W FAIRBURY 40.14N 97.23W
05/22/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
DEWALDFlood, Montgomery
- When
- May 23, 10:00 AM CST to May 25, 1:15 PM CST
- Where
- Montgomery forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Heavy rains over southwest Iowa from Friday May 21st through Monday the 24th caused the East Nishnabotna River to flood around Red Oak for much of the period from 11 am Cdt on the 23rd through 215 pm on the 25th. The river near Red Oak crested at 19.7 feet at 645 pm Cdt May 23rd. Flood stage is 18 feet. The flooding affected mainly agricultural lowlands.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395409.